Mathematical Programming

, Volume 122, Issue 2, pp 301–347 | Cite as

Relative Pareto minimizers for multiobjective problems: existence and optimality conditions

  • Truong Q. BaoEmail author
  • Boris S. Mordukhovich


In this paper we introduce and study enhanced notions of relative Pareto minimizers for constrained multiobjective problems that are defined via several kinds of relative interiors of ordering cones and occupy intermediate positions between the classical notions of Pareto and weak Pareto efficiency/minimality. Using advanced tools of variational analysis and generalized differentiation, we establish the existence of relative Pareto minimizers for general multiobjective problems under a refined version of the subdifferential Palais-Smale condition for set-valued mappings with values in partially ordered spaces and then derive necessary optimality conditions for these minimizers (as well as for conventional efficient and weak efficient counterparts) that are new in both finite-dimensional and infinite-dimensional settings. Our proofs are based on variational and extremal principles of variational analysis; in particular, on new versions of the Ekeland variational principle and the subdifferential variational principle for set-valued and single-valued mappings in infinite-dimensional spaces.


Multiobjective optimization Variational analysis Relative Pareto minimizers Existence theorems Necessary optimality conditions Variational and extremal principles Generalized differentiation 

Mathematics Subject Classification (2000)

90C29 49J52 49J53 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bao, T.Q.: On Fréchet subdifferential sum rule and its applications (preprint) (2007)Google Scholar
  2. 2.
    Bao T.Q., Gupta P., Mordukhovich B.S.: Necessary conditions in multiobjective optimization with equilibrium constraints. J. Optim. Theory Appl. 135, 179–203 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bao T.Q., Mordukhovich B.S.: Variational principles for set-valued mappings with applications to multiobjective optimization. Control Cybern. 36, 531–562 (2007)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Bao T.Q., Mordukhovich B.S.: Existence of minimizers and necessary conditions in set-valued optimization with equilibrium constraints. Appl. Math. 52, 453–472 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bednarczuk E.M., PrzybyPrzybyła M.J.: The vector-valued variational principle in Banach spaces ordered by cones with nonempty interiors. SIAM J. Optim. 18, 907–913 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Borwein J.M., Goebel R.: Notions of relative interior in Banach spaces. J. Math. Sci. 115, 2542–2553 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Borwein J.M., Lewis A.S.: Partially finite convex programming, Part I: quasi relative inteiors and duality theory. Math. Prog. 57, 15–48 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Borwein J.M., Lewis A.S.: Partially finite convex programming, Part II: explicit lattice models. Math. Prog. 57, 49–83 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Borwein J.M., Lucet Y., Mordukhovich B.S.: Compactly epi-Lipschitzian convex sets and functions in normed spaces. J. Convex Anal. 7, 375–393 (2000)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Borwein J.M., Zhu Q.J.: Techniques of Variational Analysis, CMS Books in Mathematics, vol. 20. Springer, New York (2005)Google Scholar
  11. 11.
    Durea, M., Dutta, J., Tammer, C.: Lagrange multipliers for ε-Pareto solutions in vector optimization with non-solid cones in Banach spaces (preprint) (2007)Google Scholar
  12. 12.
    Ekeland I.: On the variational principle. J. Math. Anal. Appl. 47, 324–353 (1974)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Göpfert A., Riahi H., Tammer C., Zălinescu C.: Variational Methods in Partially Ordered Spaces, CMS Books in Mathematics, vol. 17. Springer, New York (2003)Google Scholar
  14. 14.
    Gorokhovik, V.V.: Convex and Nonsmooth Problems of Vector Optimization. Navuka i Tekhnika, Minsk (1990)Google Scholar
  15. 15.
    Holmes R.B.: Geometric Functional Analysis and Its Applications. Graduate Texts in Mathematics, vol. 24. Springer, New York (1975)Google Scholar
  16. 16.
    Jahn, J.: Vector Optimization: Theory, Applications and Extensions. Series in Operations Research and Decision Theory. Springer, New York (2004)Google Scholar
  17. 17.
    Luc, D.T.: Theory of vector optimization. In: Lecture Notes in Economics and Mathematics Systems, vol. 319. Springer, Berlin (1989)Google Scholar
  18. 18.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation, I: Basic Theory. Grundlehren Series in Fundamental Principles of Mathematical Sciences, vol. 330. Springer, Berlin (2006)Google Scholar
  19. 19.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation, II: Applications. Grundlehren Series in Fundamental Principles of Mathematical Sciences, vol. 331. Springer, Berlin (2006)Google Scholar
  20. 20.
    Mordukhovich B.S., Nam N.M., Yen N.D.: échetsubdifferential calculus and optimality necessary conditions in nondifferentiable programming. Optimization 55, 685–708 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Mordukhovich B.S., Wang B.: Necessary optimality and suboptimality conditions in nondifferentiable programming via variational principles. SIAM J. Control Optim. 41, 623–640 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Grundlehren Series in Fundamental Principles of Mathematical Sciences, vol. 317. Springer, Berlin (1998)Google Scholar
  23. 23.
    Ye J.J., Zhu Q.J.: Multiobjective optimization problems with variational inequality constraints. Math. Prog. 96, 139–160 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Zheng X.Y., Ng K.F.: The Fermat rule for multifunctions on Banach spaces. Math. Prog. 104, 69–90 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Zheng X.Y., Ng K.F.: The Lagrange multiplier rule for multifunctions in Banach spaces. SIAM J. Optim. 17, 1154–1175 (2006)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of MathematicsWayne State UniversityDetroitUSA

Personalised recommendations